I had Juvederm injected into my tear-troughs about 5 years ago, wondering if it could still be there? (Photo)

I also had an Erbium treatment 5 years ago that left both of my eyes swollen shut, blistering and bleeding. Could this be scar tissue from that? Is that a normal response to an Erbium treatment? Or could there be scar tissue around leftover Juverderm?

Doctor Answers 9

Juvederm still present after five years

While it its unlikely for Juverderm to still be present after five years, it is possible.  Its also possible that the Erbium treatment has caused some trauma.  Arrange a review with a plastic surgeon for evaluation and to determine your options.  If Juverderm is still present, you can have it dissolved.

Juvederm can be present for many years in lower eyelid area

YES! Juvederm can still be present years after injection in the lower eyelid area. You can try hyaluronidaze injection to get rid of it or improve it.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 66 reviews

Juvederm - can it last 5 years

Thank you for your question about your Juvederm.

  • It sounds as though the settings on the Erbium laser were high for your lower lids.
  • But it should not account for the lower lid fullness.
  • One possibility - the Juvederm has not dissolved.
  • Or it may have led to scar tissue -
  • Or your eye has changed over the last 5 years - with more lower lid fat being visible. 
  • The best approach is to return to your plastic surgeon for an exam to see what can  be done.
  • Always consult a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes

Juvederm can last for years under the eyes.

Yes! Juvederm injected into the tear troughs can last for many years.

The Ebrium laser may have left you with some scar tissue. If it is not scar tissue and it is juvederm it can be dissolved with hyalaronidase. If it is scar tissue you can treat the area with microneedling to break up the scar tissue.

Dark Circles, Eyelid Wrinkles/Bags Treatment -- Restylane or Belotero with Cannulas, Clear+Brilliant, Eclipse Micropen, Viva

It looks as if you may have had scarring to your eyes, but you need a final assessment by a cosmetic dermatologist.  Juvederm swelling can last years, hyaluronidase can help but typically this is swelling from lymphatic flow and needs RF treatments. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 177 reviews

Posting Pictures

You have posted pictures but they are so small that can not be evaluated............................................................

Samir Shureih, MD
Baltimore Plastic Surgeon
4.2 out of 5 stars 7 reviews

Juvederm in tear trough lasting 5 years

Thanks for your question. While it is unusual for a hyaluronic acid filler like Juvederm to last this long, in my practice I have seen patients whose HA filler results did indeed last for years.  In the past 6 months I've injected at least two such patients with hyaluronidase, both with successful outcomes.  Both patient were injected by an outside practitioner and both had excess lumpiness in the tear trough area (I have also seen HA fillers last a long time in the nasolabial folds).  I would recommend your physician injector evaluate you and see if you would be a hyaluronidase candidate as it might we worth a try.  Best of luck to you!

Alix J. Charles, MD
Hinsdale Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm 5 years later

it is extremely unlikely for you to have juvederm remaining under the skin around your eyes 5 years after injection. 

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Tear Troughs and Swelling

An in person consultation is the only way to know for sure what the situation is.  It would be unusual for Juvederm to remain five years later. It is possible that you have developed more fat over time under your eyes. It is also possible that the Erbium laser was too high as well.  Please contest an experienced board certified dermatologist to assess the situation.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.